Oregon, 2009

Heavy Snow in Oregon, January 4 to 5, 2009

January 4 to 5, 2009 · NWS PQR · 2 events in 2 counties and zones

A strong winter storm produced heavy snow in the north Oregon Cascades and Columbia River Gorge.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong winter storm produced heavy snow in the north Oregon Cascades and Columbia River Gorge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 4, 9:02 AM PST, 58 minutes earlier.

Area forecast discussion, Jan 4, 9:02 AM PST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
902 AM PST SUN JAN 04 2009

.SYNOPSIS...AREAS OF FOG AND FREEZING FOG WILL SLOWLY DECREASE THIS
MORNING AND EARLY AFTERNOON...WITH EAST WINDS FROM THE GORGE ALREADY
DECREASING THE FOG IN THE PORTLAND AREA. HIGHER CLOUDS FROM THE NEXT
RATHER STRONG SYSTEM ARE ALREADY SPREADING OVER...AND WILL KEEP TEMPS
COOL TODAY. WILL DEAL WITH LOW SNOW LEVELS AT THE BEGINNING OF THIS
EVENT...EVEN FROM ABOUT PORTLAND NORTH IN THE VALLEYS AND COAST
RANGE. WILL ALSO HAVE HEAVY SNOW IN THE CASCADES AND GORGE. WARMER
AIR ALOFT WILL MOVE IN OVERNIGHT AND CHANGE THE SNOW TO RAIN.
PRECIPITATION WILL BE HAVE AT TIMES. WILL ALSO HAVE HIGH WINDS AT THE
COAST TONIGHT UNTIL THE FRONT GOES THROUGH. PRECIPITATION WILL
CONTINUE INTO MONDAY MORNING THEN DECREASE SOME IN THE AFTERNOON.
NEXT WAVE OF MOISTURE RIDES OVER A FLAT EASTERN PACIFIC UPPER RIDGE
AND INTO THE PACIFIC NORTHWEST MONDAY NIGHT AND TUESDAY...BUT WITH
MORE MILD FREEZING LEVELS. ADDITIONAL SURGES OF MOISTURE WILL SPREAD
IN DURING THE MIDDLE PART OF THE WEEK UNTIL A CULMINATING COLD FRONT
MOVES THROUGH WEDNESDAY NIGHT AND THURSDAY. WE MAY FINALLY GET A
BREAK IN THE WEATHER AT THE END OF THE WEEK AS HIGHER PRESSURE BUILDS
IN.
&&

.SHORT TERM...STILL HAVE SOME AREAS OF FOG AND FREEZING FOG THIS
MORNING EXCEPT NEAR THE GORGE WHERE EAST WINDS HAVE KICKED IN... AND
ALSO EXCEPT ON THE COAST. HIGHER CLOUDS FROM THE NEXT SYSTEM ARE
ALREADY SPREADING ONSHORE AND THIS MAY SLOW THE FOG CLEARING UNTIL
SOME POINT IN THE AFTERNOON. HAVE A SHORT TERM FORECAST OUT ON THE
FOG.

THE NEXT STRONG PACIFIC SYSTEM IS EXPECTED LATER TODAY AND TONIGHT
WITH MORE RAIN...COASTAL WIND...AND MOUNTAIN SNOW. MODELS BRING
STRONG BOUNDARY LAYER WINDS WITH GOOD UPPER LEVEL SUPPORT THIS
EVENING...WILL CONTINUE HIGH WIND WARNING FOR THE COASTAL ZONES.

SNOW LEVELS WILL START QUITE LOW AT THE ONSET OF THE PRECIPITATION
BEFORE STEADILY RISING TONIGHT. NAM MODEL SOUNDINGS SUGGEST THE
PRECIPITATION WILL START OUT AS SNOW IN THE NORTHERN COASTAL
MOUNTAINS...THE FAR NORTHERN VALLEY AREAS...MUCH OF THE FOOTHILLS...
THE CASCADES...GORGE...AND UPPER HOOD RIVER VALLEY. WARMER AIR WITH
THIS SYSTEM WILL PUSH IN TONIGHT...WITH THE COASTAL MOUNTAINS AND THE
KELSO AREA MIXING OUT BY LATE EVENING OR BY MIDNIGHT...THE GORGE AND
UPPER HOOD VALLEY NOT UNTIL LATE TONIGHT OR MONDAY MORNING...AND THE
WASHINGTON CASCADES AND NEAR MOUNT HOOD MAY HAVE TROUBLE MIXING OUT.

THE COLD FRONT PUSHES THROUGH EARLY MONDAY BUT WITH ONLY MINOR COLD
ADVECTION AND NOT A VERY CLASSIC COLD FRONTAL PASSAGE SIGNATURE. WILL
SEE PRECIPITATION DECREASE LATER MONDAY AND MONDAY EVENING AS THE
ONSHORE FLOW DECREASES.

AFTER THAT WE GET INTO A PATTERN OF MOISTURE RIDING OVER A FLAT
EASTERN PACIFIC NORTHWEST RIDGE AND INTO WASHINGTON AND NORTHERN
OREGON WITH RISING FREEZING LEVELS. IF THE MODELS ARE RIGHT...WE
COULD SEE SOME SIGNIFICANT PRECIPITATION AT TIMES. TIMING OF ANY
WAVES IN THIS FLOW AND ANY BREAKS BETWEEN THESE WAVES WILL DETERMINE
IF WE HAVE A CHANCE OF FLOODING OR NOT...WILL HAVE TO WATCH THIS
CLOSELY. THE FIRST SURGE COMES IN MONDAY NIGHT AND TUESDAY...BUT SNOW
LEVELS WILL BE NEAR OR ABOVE THE PASSES IN THE CASCADES. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
AS MENTIONED ABOVE...MOISTURE CONTINUES TO ARC OVER A FLAT EASTERN
PACIFIC RIDGE AND INTO THE PACIFIC NORTHWEST WEDNESDAY WITH
RELATIVELY MILD FREEZING LEVELS. A MORE ORGANIZED FRONTAL SYSTEM
MOVES THROUGH WEDNESDAY NIGHT AND THURSDAY CULMINATES THIS PATTERN
WITH MORE RAIN AND COASTAL WIND. IT LOOKS LIKE WE MAY SEE SOME DRIER
WEATHER FOR THE END OF THE WEEK AS HIGHER PRESSURE BUILDS. TOLLESON
&&

.HYDRO...JUST ONE FLOOD WARNING LEFT FOR THE PUDDING RIVER. THE
PUDDING RIVER TYPICALLY TAKES DAYS TO RECEDE AND WILL BE ABOVE FLOOD
STAGE FOR AWHILE. SYSTEM COMING IN TONIGHT AND MONDAY WILL BRING MORE
HEAVY RAIN BUT MAY NOT BE OF LONG ENOUGH DURATION AND SNOW LEVELS ARE
LOW ENOUGH FOR PART OF THE EVENT FOR RIVERS TO REACH FLOOD STAGE
ANYWHERE. WE HAVE SEVERAL MORE WARMER WAVES OF MOISTURE BEHIND THAT
FROM LATER MONDAY NIGHT INTO EARLY THURSDAY THAT COULD STILL CAUSE
PROBLEMS. WILL CONTINUE A FLOOD POTENTIAL OUTLOOK FOR THE COMING WEEK
BUT A LOT OF UNCERTAINTY EXISTS AT THIS POINT FOR SOUTHWEST
WASHINGTON AND NORTHWEST OREGON. TOLLESON
&&

.AVIATION...HIGH CLOUDS CONTINUE TO STREAM IN OFF THE PACIFIC AHEAD
OF THE NEXT WARM FRONT. LIFR FOG IS MAINLY RESTRICTED TO THE CENTRAL
AND SOUTH VALLEY THIS MORNING. OFFSHORE GRADIENTS HAVE INCREASED
ACROSS THE NORTH VALLEY AND ALONG THE COAST TO PRECLUDE FOG. EXPECT
VALLEY FOG TO GRADUALLY THIN THIS MORNING AND BE GONE BETWEEN 18Z AND
20Z. PRECIP SHOULD BEGIN AT THE COAST AROUND 20Z AND THEN INLAND
BETWEEN 22Z AND 00Z. WARM FRONT BLASTS THROUGH THE AREA THIS EVENING.
FLIGHT CONDITIONS WILL RAPIDLY DETERIORATE ONCE PRECIP BEGINS...WITH
IFR ALONG THE COAST AND MVFR INLAND. THE SNOW LEVEL WILL START OFF
NEAR 500 FEET FROM SALEM NORTH BEFORE QUICKLY LIFTING ABOVE 1000 FEET
BY THE EARLY EVENING. HOWEVER...IN AREAS NEAR THE GORGE AND ALONG THE
COLUMBIA RIVER NORTH INTO SOUTHWEST WASHINGTON THE SNOW LEVEL MAY
DROP TO THE VALLEY FLOOR BETWEEN 00Z AND 03Z FOR POSSIBLE BRIEF IFR
CONDITIONS.

KPDX AND APPROACHES...GOOD VFR AT KPDX AND EAST APPROACHES DUE TO
INCREASING OFFSHORE LOW-LEVEL FLOW. WIND AT KPDX WILL BE RATHER LIGHT
THROUGH 17Z. CEILINGS WILL START TO LOWER AFTER 20Z. INITIAL PRECIP
SHOULD START AROUND 22Z AND COULD BE AS A RAIN/SNOW MIX...WITH A 50
PERCENT CHANCE OF ALL SNOW BETWEEN 00Z AND 03Z. IF SNOW DOES OCCUR
IFR CONDITIONS ARE LIKELY. THERE IS THE POTENTIAL FOR LOW LEVEL WIND
SHEAR STARTING AROUND 21Z DUE TO LOW-LEVEL EAST WIND AND INCREASING
S-SW WIND AT AND ABOVE FLIGHT LEVEL 020.
&&

.MARINE...A STRONG WARM FRONT NEAR 130W AT 15Z WILL CONTINUE MOVING
TOWARD THE WATERS. EXPECT IT TO REACH THE WATERS AROUND 18Z. GALES
WILL DEVELOP BY 21Z. LOOKS LIKE A SOLID GALE WITH GUSTS UP TO 45 KT.
ANOTHER POTENTIAL GALE POSSIBLE LATE TUE. ACTIVE PATTERN WILL PERSIST
THROUGH LATE NEXT WEEK...THEN LONGER RANGE MODELS HINT AT STRONGER
RIDGING. SEAS EXPECTED TO RISE ABOVE 10 FEET LATE THIS AFTERNOON OR
EARLY EVENING...THEN REMAIN AROUND 15 FEET TONIGHT THROUGH AT LEAST
THE MIDDLE OF NEXT WEEK.

ANOTHER BORDERLINE SMALL CRAFT FOR ROUGH COLUMBIA RIVER BAR THIS
MORNING DUE TO LIKELY BREAKERS DURING THE EBB CURRENT. EXPECTED SWELL
PERIODS SOMEWHAT SHORT...CONTRIBUTING TO THE ENHANCED WAVE STEEPNESS.
ROUGH BAR CONDITIONS SHOULD END AROUND 20Z...BUT WIND AND SEAS WILL
BE PICKING UP SHORTLY THEREAFTER DUE TO THE INCOMING WARM FRONT.
DECIDED TO KEEP THE ROUGH BAR GOING INSTEAD OF ISSUING ANOTHER ONE TO
START JUST A COUPLE HOURS AFTER THE FIRST.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THIS
         AFTERNOON THROUGH MON MORNING.
     ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THIS MORNING
         THROUGH MON MORNING.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
         CENTRAL OREGON COASTS TONIGHT
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH
         OREGON CASCADES TONIGHT.
        WINTER STORM WARNING FOR THE WESTERN COLUMBIA RIVER GORGE
         TONIGHT.
        WINTER WEATHER ADVISORY FOR THE SOUTH WASHINGTON AND NORTH
         OREGON CASCADE FOOTHILLS TONIGHT.
        WINTER WEATHER ADVISORY FOR THE LANE COUNTY CASCADES TONIGHT.
        WINTER WEATHER ADVISORY FOR THE WILLAPA HILLS...THE NORTH
         OREGON COAST RANGE...AND THE LOWER COLUMBIA AND INTERSTATE 5
         CORRIDOR OF SW WASHINGTON LATE THIS AFTERNOON AND EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 4, 5:45 AM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
545 AM PST SUN JAN 4 2009

ORZ006-007-051345-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG HAVE DEVELOPED THIS MORNING...SEE PDXNPWPQR
FOR DETAILS. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
AREA THROUGH TODAY...SEE PDXFLSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ010-012-WAZ040-051345-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE
AREA TODAY AND TONIGHT. SEE PDXWSWPQR FOR  DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...MOUNTAIN SNOW AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-011-013-014-WAZ019-023-051345-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER WARNINGS ARE IN EFFECT TODAY AND TONIGHT...SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY SNOW AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-051345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT...
SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-051345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON AND NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT...SEE
PDXMWWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ003>005-008-WAZ020>022-039-051345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Jan 4, 9:00 AM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PST SUN JAN 4 2009

ORZ006-WAZ039-050430-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...HILLSBORO...PORTLAND...OREGON CITY...
GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL
900 AM PST SUN JAN 4 2009

...POSSIBLY SOME LIGHT SNOW AS PACIFIC STORM MOVES IN LATE TODAY...

SNOW LEVELS WILL BEGIN QUITE LOW AS THE NEXT STRONG AND MOIST
PACIFIC STORM SYSTEM MOVES IN LATE TODAY AND ACROSS THE AREA
TONIGHT AND MONDAY MORNING. ALTHOUGH SNOW LEVELS WILL RISE WELL
ABOVE THE VALLEY FLOOR IN THE EVENING...THEY MAY BE LOW ENOUGH
DURING THE ONSET OF PRECIPITATION TO CAUSE SNOWFALL ACCUMULATIONS
UP TO 1 INCH. BE ADVISED THAT THIS MAY CAUSE SOME TRAVEL
DIFFICULTIES LATE TODAY OR EARLY THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
January 4, 10:00 AM PST to January 5, 10:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Other Federal Agency

Heavy snow fell in the north Oregon Cascades. Some reports inlcude 20 inches at Mt Hood Meadows, 15 inches at Timberline and 14 inches at the Mt Hood Snotel site.

Heavy Snow, Western Columbia River Gorge

When
January 4, 11:00 AM PST to January 5, 8:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

A winter storm produced 4 to 6 inches of snow in the Columbia River Gorge.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149854, 149855.